Kentucky, 2011

Heat in Kentucky, August 6 to 7, 2011

August 6 to 7, 2011 · NWS PAH · 22 events in 22 counties and zones

In the wake of a warm frontal passage, hot and humid conditions overspread western Kentucky. The peak heat index on the 6th reached 103 degrees at Paducah.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the wake of a warm frontal passage, hot and humid conditions overspread western Kentucky. The peak heat index on the 6th reached 103 degrees at Paducah. The peak heat index on the 7th reached 109 degrees at Owensboro, 107 at Hopkinsville, and 102 at Paducah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 2:37 AM CST, 8 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 2:37 AM CST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CDT SAT AUG 6 2011

.DISCUSSION...
CURRENT CONVECTION OVER EASTERN MO/SOUTHWEST IL IS FIRING UP IN
LINE WITH SREF AND 3KM HRRR GUIDANCE AT THIS TIME. THE DAY ONE SPC
/STORM PREDICTION CENTER/ SYNOPSIS BASICALLY ENCOMPASSES THE
OVERALL SUB-SYNOPTIC AND MESOSCALE FEATURES THAT WILL BE IMPACTING
THE WFO PAH FORECAST AREA OVER THE WEEKEND.

ESSENTIALLY...THE WFO PAH FORECAST AREA WILL BE JUXTAPOSED ALONG
THE BASE OF THE WESTERLIES AND THE CORE OF THE UPPER RIDGE AXIS
CENTERED OVER TX AT THIS TIME. THE SURFACE REFLECTION OF THE WEAK
BAROCLINIC ZONE /OWING TO THE WEAK SHEAR AND LAPSE RATES ALOFT/
WILL REMAIN EVIDENT WITH A WEAK FRONT IN THE VICINITY...FOCUSING
AND POOLING LOW LEVEL MOISTURE /DEWPOINTS/ SOUTH OF THE FRONTAL
BOUNDARY OVER THE WFO PAH FORECAST AREA. THIS MOISTURE...COMBINED
WITH STRONG INSOLATION AND THE PASSAGE OF WEAK DISTURBANCES ALOFT
WILL YIELD INTERMITTENT CHANCES FOR CONVECTION OVER THE WEEKEND
AND INTO EARLY NEXT WEEK...WITH MINIMAL POP/WEATHER CHANCES LATE
SUNDAY NIGHT INTO MONDAY MORNING. GIVEN THE ENTRAINMENT OF UPPER
LEVEL DRIER AIR...WOULD NOT BE SURPRISE TO SEE A FEW STRONG WIND
GUSTS...IN ADDITION TO LOCALLY HEAVY RAIN WITH SLOWER MOVING STORMS.

DESPITE THE POTENTIAL FOR CLOUDS AND PRECIPITATION OVER THE
WEEKEND...THE TEMPERATURE...DEWPOINT AND WIND COMBINATION SHOULD
STILL BE ENOUGH TO WARRANT KEEPING THE HEAT ADVISORY IN FORCE THIS
WEEKEND. HEAT INDEX VALUES WILL LIKELY REMAIN ON THE LOWER END OF
THE THRESHOLD /WITH THE POSSIBLE EXCEPTION OF SOUTHEAST MISSOURI
TODAY/ FOR A HEAT ADVISORY. THE MAIN TIME OF CONCERN WILL LIKELY
BE FROM NOON TO 6 OR 7 PM CDT EACH DAY FOR HEAT INDEX VALUES
MOVING INTO THE CRITICAL RANGE.

FOR THIS PACKAGE...A BLEND OF THE 12KM NAM/SREF WAS USED IN THE
SHORT TERM /THROUGH MONDAY/ WITH GFS/HPC GUIDANCE BLEND USED ON
TUESDAY AND WEDNESDAY. NO CHANGES WERE MADE TO THIS FORECAST
PACKAGE BEYOND WEDNESDAY.

&&

.AVIATION...
VFR CONDITIONS ARE FORECAST THROUGH MUCH OF THE FORECAST PERIOD...
WITH ANY RESTRICTIONS TO MVFR MAINLY DUE TO THUNDERSTORMS AND PATCHY
EARLY MORNING FOG. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
REGION DURING THE MORNING HOURS...IMPACTING KCGI/KPAH PRIMARILY
08-14Z...AND KEVV/KOWB MAINLY 11-17Z. WITH A GRADUAL DECREASE IN
CLOUDS THIS AFTERNOON...ISOLATED THUNDERSTORMS MAY DEVELOP IN THE
HEAT OF THE DAY. LIGHT SOUTHERLY WINDS EARLY THIS MORNING WILL PICK
UP FROM THE SOUTHWEST AROUND 10 KNOTS BY LATE MORNING AND AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT SUNDAY FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     FULTON-GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT SUNDAY FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT SUNDAY FOR
     ALEXANDER-FRANKLIN-GALLATIN-HARDIN-JACKSON-JOHNSON-MASSAC-
     PERRY IL-POPE-PULASKI-SALINE-UNION IL-WILLIAMSON.

IN...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...RJP
SHORT/LONG TERM PUBLIC...SMITH
Hazardous weather outlook, Aug 6, 7:12 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
812 AM CDT SAT AUG 6 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
812 AM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY STARTING AT 11 AM CDT AND
EXTENDING THROUGH TONIGHT FOR ALL OF SOUTHEAST MISSOURI...AS
WELL AS PARTS OF SOUTHERN ILLINOIS AND WEST KENTUCKY...ALONG AND
SOUTH OF A LINE FROM INA ILLINOIS TO UNIONTOWN AND SACRAMENTO
KENTUCKY.

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORM THAT WILL
BE ONGOING EARLY TODAY ACROSS THE OUTLOOK AREA MAY REDEVELOP
DURING THE LATE AFTERNOON AND EVENING HOURS TONIGHT. A FEW STORMS
MAY APPROACH SEVERE LIMITS...WITH DAMAGING WIND GUSTS THE PRIMARY
CONCERN.

LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE SECONDARY
HAZARDS WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM CDT ON SUNDAY
FOR ALL OF SOUTHEAST MISSOURI...AS WELL AS PARTS OF SOUTHERN
ILLINOIS AND WEST KENTUCKY...ALONG AND SOUTH OF A LINE FROM INA
ILLINOIS TO UNIONTOWN AND SACRAMENTO KENTUCKY.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE OUTLOOK AREA FROM SUNDAY THROUGH WEDNESDAY.

ALTHOUGH MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS DURING THIS
TIME PERIOD...THE STORM PREDICTION CENTERED HAS OUTLOOKED SOUTHEAST
MISSOURI AND MOST OF SOUTHERN ILLINOIS AND WEST KENTUCKY IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND MONDAY NIGHT. STORMS
MAY INITIALLY DEVELOP INTO BOWING SEGMENTS CAPABLE OF PRODUCING
STRONG TO DAMAGING WIND GUSTS...THEN EVOLVE INTO A LARGER CLUSTER
OF THUNDERSTORMS WITH HEAVY RAIN...FREQUENT LIGHTNING AND POSSIBLY
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heat. Local standard time, as filed.

Heat, Ballard

When
August 6, 11:00 AM CST to August 7, 6:00 PM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Carlisle

When
August 6, 11:00 AM CST to August 7, 6:00 PM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Hickman

When
August 6, 11:00 AM CST to August 7, 6:00 PM CST
Where
Hickman forecast zone
Reported by
Mesonet
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Fulton

When
August 6, 11:00 AM CST to August 7, 6:00 PM CST
Where
Fulton forecast zone
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, McCracken

When
August 6, 11:00 AM CST to August 7, 6:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, Graves

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Livingston

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Marshall

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, Calloway

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Calloway forecast zone
Reported by
Mesonet
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heat, Crittenden

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Crittenden forecast zone
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Lyon

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heat, Trigg

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Trigg forecast zone
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heat, Caldwell

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Caldwell forecast zone
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heat, Union

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Heat, Webster

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heat, Hopkins

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Hopkins forecast zone
Reported by
Mesonet
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heat, Christian

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heat, Todd

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heat, Muhlenberg

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat, McLean

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heat, Daviess

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Daviess forecast zone
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heat, Henderson

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333489, 333490, 333491, 333492, 333493, 333494, 333495, 333496, 333497, 333498, 333499, 333500, 333501, 333502, 333503, 333504, 333506, 333507, 333508, 333509, 333510, 333511.